News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Permanent pacemaker after ablation


 megthered - Tue Nov 25, 2003 7:52 pm

I had an ablation for constant PVC's (600/ hr by Holter). My physician used a computer that created a 3D image of my heart by cardiac mapping. He had to ablate very near the AV node and told my husband that he had to slow my heart down. I was kept overnight and released the next day with a heart rate of 45. I resumed my Tambocor (50 mg/ BID) and my heart rate never went above 45. Three days later I blacked out and my husband had to take me to the ER. In the ER, my heart rate was 30 and went down to 20. They administered Atropine from the crash cart which sent me into V-tach. I was rushed from the ER to the Cardiac Lab, where a permanent pacemaker was implanted.
My heart rate is now between 75-80,but I still have PVC's, and I am still on the Tambocor.
Will I remain on medication for the rest of my life? The reason for the ablation was my PVC's were not helped by the medication. I still have them, I'm still on medication and now I have a pacemaker too!

Megthered
 Dr. Yasser Mokhtar - Wed Jan 28, 2004 2:21 pm

User avatar Dear Megthered,

Thank you very much for using our website.

i am not an electrophysiolgist to begin with and they are the best people to deal with arrhythmias.

Where you having any problems related to the pvcs like faiting or shortness of breath or chest pain? Have you had episodes of v-tach with the pvcs? Do you have any underlying structural heart disease? What did your electophysiologist think about the origin and the cause of the pvcs? Have you tried medications other than the tambocor for the pvcs?

i think that any kind of ablation is associated with an increase risk of developing heart block as the site of ablation gets closer to the a-v node.

A permanent pace maker was implanted in your case because it is anticipated that you are going to be on antiarrhythmic medications which can cause bradycardia in addition to the bradycardia you already have after ablation to make sure you don't start having lots of syncopal episodes.

If you have not tried medications other than the tambocor, my suggestion is to discuss it further with your doctor as there are medications like amiodarone that have been proven to be very effective. Of course, these medications have their own drawbacks, but if you still get pvcs even after ablation and while on tambocor, may be it is time for another medication. There are other medications like the beta blockers group, propafenone and others that electrophysiologist are usually more familiar with.

The problem with arrhythmias and antiarrhythmic medications is that it is all trial and error. You might respond to a medication that other patients won't respond to or you might develop allergy or a side effect from this or that medication, so, it is trial and error till the right combination is reached and now that you have a pacemaker, a combination of medications can even be used.

i know it is difficult to tell someone after all that he/she been through that you will have to be on medications for the rest of your life.

If the pvcs are giving you less problems than before the ablation and they significantly decreased then it would not be an unreasonable decision if you absolutely don't want to take the medication to discuss stoping the medication with your doctor (never stop the tambocor or other heart medication suddenly, you have to discuss it with your doctor first).

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here